Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 280, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 31, 2011, 5:05 PM MDT for Meade County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2011, 5:05 PM MDT (23:05 UTC)
- Expired
- Jul 31, 2011, 5:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Meade County, SD
The radar
The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:24 PM MST | Severe Thunderstorm Watch | SPC | 157 days |
| Jul 31, 4:44 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:06 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 31, 2:06 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT SUN JUL 31 2011
.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE ACROSS
NORTHEAST WYOMING. HIGH BL MOISTURE ACROSS THE AREA...WITH SURFACE
DEWPOINTS INTO THE LOWER 70S ACROSS THE EASTERN PORTIONS OF
FORECAST AREA. VERY UNSTABLE ACROSS WESTERN SOUTH DAKOTA...WITH
MLCAPE GREATER THAN 3000J/KG. CAP SLOWLY ERODING. TCU POPPING UP
OVER THE BLACK HILLS INTO SOUTHWEST SOUTH DAKOTA. VERY SUBTLE WAVE
LIFTING THROUGH WYOMING...AND WILL MOVE ACROSS THE FORECAST AREA THIS
EVENING. SUFFICIENT SHEAR WILL ALLOW FOR SUPERCELLS TO APPEAR.
VERY LARGE HAIL AND DAMAGING WINDS EXPECTED. 0-1KM SHEAR ACROSS
NORTHWEST SOUTH DAKOTA LOWER LCL SUGGEST A SMALL TORNADO THREAT.
SLOW STORM MOTION AND HIGH PRECIPITABLE WATER WILL RESULT IN
LOCALLY HEAVY RAIN.
MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT NORTH/EAST OF THE
FORECAST AREA THIS EVENING...HOWEVER STEEP MID LEVEL LAPSE RATES
AND MONSOON MOISTURE COULD KEEP ISOLATED CONVECTION AROUND THROUGH
THE NIGHT.
ON MONDAY...A STRONGER SHORTWAVE MOVES ACROSS THE AREA ON
MONDAY...AS COLD FRONT SLIDES THROUGH NORTHEAST WYOMING/WESTERN
DAKOTAS. THREAT FOR ANOTHER ROUND OF SEVERE WEATHER...ESPECIALLY
ACROSS NORTHWEST SOUTH DAKOTA. HIGH PRESSURE SETTLES IN ACROSS THE AREA
FOR TUESDAY. WILL BE PLEASANTLY COOLER. THUNDERSTORM THEAT LIMITED
TO HIGHER TERRAIN OF NORTHEAST WYOMING/FAR WESTERN SOUTH DAKOTA.
EXTENDED...ACTIVE PATTERN WILL CONTINUE OVER THE REGION AS AN UPPER
RIDGE REMAINS ANCHORED OVER THE SRN PLAINS. THIS WILL BRING
MONSOONAL FLOW ALONG WITH VARIOUS SHORT WAVES THROUGH OUR AREA.
THEREFORE...WILL CONTINUE THE DAILY CHANCE FOR THUNDERSTORMS.
TEMPERATURES WILL REMAIN NEAR AVERAGE.
&&
.AVIATION...SCT TSRA ARE EXPECTED THROUGH THIS EVENING
...PARTICULARLY OVER NWRN SD WHERE SOME STORMS MAY BECOME SEVERE.
LCL IFR VIS CAN BE EXPECTED IN HEAVIER PRECIP. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ MONDAY FOR BENNETT-
HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.
WY...NONE.
&&Hazardous weather outlook, Jul 31, 11:40 AM MDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1140 AM MDT SUN JUL 31 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 742 AM MDT (842 AM CDT) SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM THE BLACK HILLS INTO NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT INDEX VALUES WILL REACH 100 TO 105 DEGREES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. THE HEAT ADVISORY WILL CONTINUE THROUGH MONDAY AFTERNOON...WHERE HEAT INDEX VALUES WILL REACH 100 TO 105 DEGREES ACROSS CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 31, 4:13 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 413 PM MDT SUN JUL 31 2011 SDZ012-024-025-312245- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD- 413 PM MDT SUN JUL 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND EXTREME SOUTHWESTERN BUTTE COUNTIES UNTIL 445 PM MDT... AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN SPEARFISH... SAINT ONGE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 6 AND 18... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
Local storm report, Jul 31, 4:32 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL DOWNTOWN SPEARFISH 44.50N 103.86W
07/31/2011 E0.88 INCH LAWRENCE SD PUBLIC
&&
CALDERONLocal storm report, Jul 31, 4:40 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL DOWNTOWN SPEARFISH 44.50N 103.86W
07/31/2011 E2.00 INCH LAWRENCE SD PUBLIC
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:31 AM MDT | Heat Advisory | UNR | Bennett, Haakon, Jackson, Mellette, Oglala Lakota, Todd and 2 more | 38 hr |
| Jul 31, 4:21 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 54 min |
| Jul 31, 5:47 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.